GeneralMy Baby

Baby’s Knot In Leg After Vaccine? 17 Important Side Effects

knot in leg after vaccineMom’s Question:

My baby has a small knot in his leg after the vaccine, it showed up after his 4-month shots. It has been 2 weeks since he had them (vaccines) and the knot is still there. Why is this and is it common? Should I take him to the doctor?

What other vaccination side effects are there? Is there something else I should look for?


Baby Helpline:

Common Vaccination Side Effects in Babies

Knot is Leg After Vaccine – Normal?

The lump that your son still has on his leg is quite a common side effect of the diphtheria-acellular pertussis-tetanus vaccine (DtaP). It is due to a small inflammation caused by some of the injection material in the vaccine. It is not dangerous, nor painful and it can actually take even months to disappear.

The lump usually comes right after the shot, but it can also appear a few days later. As long as it doesn’t hurt or change in size or color, there is no need to worry. It is called a DtaP granuloma, by the way.

If your son seems to be bothered by it, or if you worry that it isn’t related to the vaccine, have his health-care provider look at it.

Other Common Side Effects After Vaccination Shots

A knot or lump in the leg after vaccination is just one of all possible side effects.

A rash or some smaller bumps in the skin are another quite likely side effect of your baby’s vaccine. Some sort of rashes is a common effect and not a reason to call the Dr.

The DtaP may cause these symptoms as late as 1-2 weeks after the injection.

Some common symptoms that appear immediately are:

  • slight irritability for 1-2 days,
  • fever in the range of 101-102,
  • a slight rash,
  • slightly red eyes,
  • decreased activity,
  • or a slight cough

(You should expect to see very little fever from any of the immunizations, but occasionally your child may experience some low-grade fever following the DTaP or Hepatitis B vaccine.)

Your baby may also be extra sleepy during up to 48 hours after the shots. One of my babies got very sleepy after her shots, and actually slept through the night for a change! 🙂

I remember that I even joked with her doctor that I wanted my baby to have shots at least once per week – that was the only time she slept well at night…

Our youngest wasn’t at all as affected. It is very individual.

Some of the more unusual side effects are seizures (jerking or staring) caused by the fever and temporary pain and stiffness in the joints.

However, most of the immunizations cause very few side effects.

How to mitigate the vaccination side effects in babies

Doctors often recommend giving Tylenol after the immunizations if your baby seems fussier than usual following the shots.

You may want to apply a warm, wet compress several times a day to the areas of the injections for a day or so following the injections.

Vaccination Side Effects – When to Call the Doctor?

You should call your baby’s pediatrician if your baby has any of the following side effects after the vaccination:

  • Your baby has EXTREME irritability
  • Your baby is fretful or irritable for more than 48 hours
  • The fever persists for more than 48 hours
  • Your baby’s fever is higher than 103F (39 C)
  • Your baby has seizures or something that appears to be an allergic reaction to the vaccine.

One side effect of the DtaP, as well as the MMR that was earlier feared, was autism. This connection, however, is by now quite well researched and highly disputed and not something to fear.

If you are worried about your baby’s psychological development (although unrelated to vaccines), you can read about signs of autism in babies and toddlers here.

I hope this helps,
Paula

So, how about all other babies..? Has anyone found a knot in the leg after the vaccine or any other side effects worth noting? Share by leaving a comment!


Source link

Related Articles

Leave a Reply

Back to top button
Close
Close